Medicines That Can Cause Changes in Menstrual Bleeding

Topic Overview

Many prescription and non-prescription medicines can affect the menstrual cycle. A few examples are:

  • Aspirin and other medicines (called blood thinners) that prevent blood clots.
  • Non-steroidal anti-inflammatory drugs (NSAIDs), such as ibuprofen (for example, Advil or Motrin) and naproxen (for example, Aleve).
  • Hormonal forms of birth control, such as birth control pills, Depo-Provera injections, and the levonorgestrel IUD (Mirena).
  • Hormone therapy.
  • Medicines used to treat cancer (chemotherapy).
  • Thyroid medicines.

If you are having changes in menstrual bleeding that you think may be related to medicine use:

  • Call the doctor who prescribed the medicine to determine whether this is an expected side effect of this medicine. An appointment may not be needed.
  • If you are taking a medicine not prescribed by a doctor, stop taking it. Call your doctor if you feel you need to keep taking the medicine or if you need help to control your symptoms after you stop the medicine.

Credits

Current as of: November 8, 2019

Author: Healthwise Staff
Medical Review: William H. Blahd, Jr., MD, FACEP - Emergency Medicine
Martin J. Gabica, MD - Family Medicine
E. Gregory Thompson, MD - Internal Medicine
Adam Husney, MD - Family Medicine
Kathleen Romito, MD - Family Medicine
H. Michael O'Connor, MD, MMEd, FRCPC - Emergency Medicine

Is it an emergency?

If you or someone in your care has chest pains, difficulty breathing, or severe bleeding, it could be a life-threatening emergency. Call 9-1-1 or the local emergency number immediately.
If you are concerned about a possible poisoning or exposure to a toxic substance, call Poison Control now at 1-800-567-8911.

Thanks to our partners and endorsers: